Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 41, NWS Pittsburgh, PA

July 6, 2017Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2017, 3:43 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 3:43 PM EDT (19:43 UTC)
Expired
Jul 6, 2017, 6:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:02 PM EDTFLASH FLOOD1 Wsw West Mifflin, PAAREAS OF LEBANON CHURCH ROAD ARE FLOODED
Jul 6, 4:07 PM EDTFLASH FLOODHays, PAHIGH WATER 8 INCHES RUNNING ACROSS THE INTERSECTION OF BALDWIN AND GLASS RUN ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS51 KPBZ 061943
FFWPBZ
PAC003-062245-
/O.NEW.KPBZ.FF.W.0041.170706T1943Z-170706T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
343 PM EDT THU JUL 6 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...

* Until 645 PM EDT.

* At 343 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Monroeville,
  West Mifflin, Baldwin, Upper St. Clair, Scott Township,
  Wilkinsburg, Whitehall and South Park Township.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4050 7980 4041 7974 4030 8006 4037 8010

$$
2 follow-up statements
968 
WGUS71 KPBZ 062210
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
610 PM EDT THU JUL 6 2017

PAC003-062245-
/O.CON.KPBZ.FF.W.0041.000000T0000Z-170706T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
610 PM EDT THU JUL 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHEASTERN ALLEGHENY COUNTY...

At 608 PM EDT, Local authorities report several roads closed due to 
flash flooding, including the intersection of Baldwin and Glass run 
roads and Lebanon Church road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4050 7980 4041 7974 4030 8006 4037 8010

$$
733 
WGUS71 KPBZ 062243
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
643 PM EDT THU JUL 6 2017

PAC003-062253-
/O.EXP.KPBZ.FF.W.0041.000000T0000Z-170706T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
643 PM EDT THU JUL 6 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY COUNTY WILL
EXPIRE AT 645 PM EDT...

Rain rates have significantly decreased and local authorities have 
reported no additional recent road closures, therefore the flash 
flood warning will be allowed to expire. Please continue to heed any 
remaining road closures.
 
LAT...LON 4050 7980 4041 7974 4030 8006 4037 8010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:52 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 6, 1:52 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
152 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Periodic shower and storms will occur through the end of the
week. A cold front late Friday will bring cooler and drier air
for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current area of convection is confined along the boundary that
is draped across the CWA. Little to no movement of the boundary
is expected to occur through the early afternoon until a
surface wave from the southwest and a shortwave trough from the
northwest help push the boundary south and east later tonight.
Dew points have already reached 70 in many areas, and
destabilization only continues to increase where sunshine
exists.

Thus, with increasing confidence and collaboration, have issued
a flash flood watch over the PA/WV/MD border. With weak flow
diagnosed in model soundings, slow-moving and training
thunderstorms could produce pockets of 1-2 inches of rain in an
hour.

Overall, coverage and intensity of showers/storms will
increase throughout the day with flash flooding being the main
hazard.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Convection may still be present Friday morning to the far
southeast zones as low level moisture and surface boundary will
be slow to translate east.

Height falls with the combination of surface heating and
sufficient low level moisture will yield an unstable atmosphere
prone to help induce strong to severe thunderstorms Friday
afternoon through the evening as a surface cold front with a
reinforcing shortwave trough cross the region.

High pressure will build in the wake of the cold front keeping
the majority of the weekend dry. However, upper level troughing
could initiate a brief isolated shower on Saturday with a
shortwave, but decided to leave out mention of rain as current
diagnosis of model soundings display substantial dry air in
place.

Very comfortable conditions are forecast for the weekend with
temperatures reaching slightly below average levels.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A shortwave is expected to bring the next batch of rain late
Monday and Tuesday while temperatures will rise from average
levels early in the week to above average values later in the
week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Variable ceilings will plague much of the area this evening as
showers and thunderstorms develop associated with an approaching
low pressure system. Ceilings will then gradually descend to at
least MVFR for most locations overnight, IFR or lower closer to
the low near MGW/LBE. Rain, heavy at times, will accompany the
lowering ceilings, leading to at least brief reductions in
visibilities. Best chance for reduced visibility with
showers/thunderstorms this evening will be from about Pittsburgh
south.

Tonight, stratus and rain showers will carry through the night,
especially for eastern ports. Patchy fog/mist development in the
pre-dawn hours will further exacerbate vis restrictions.

Gradual improvements are expected through the morning Friday. A
cold front will sweep through later in the afternoon, re-
introducing showers and thunderstorms, some of which may be
severe.

Surface flow will remain light and variable through the
overnight hours. Winds will then gradually increase from the
southwest after daybreak Friday.

.OUTLOOK...
Restrictions are likely with a passing cold front Friday
evening. The weekend looks a bit more tranquil with high
pressure building in.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday morning for MDZ001.
OH...Flash Flood Watch through Friday morning for OHZ069.
PA...Flash Flood Watch through Friday morning for PAZ031-075-076.
WV...Flash Flood Watch through Friday morning for WVZ004-012-021-
     509>514.

&&
Hazardous weather outlook, Jul 6, 10:29 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1029 AM EDT Thu Jul 6 2017

OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>023-029-073-
074-WVZ001>003-071430-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-Ohio-
1029 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slight risk for severe thunderstorms Friday afternoon and evening.
The main threat will be damaging winds. Heavy downpours are also
possible with any storm, this could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ069-PAZ031-075-076-WVZ004-012-021-509>514-071430-
Garrett-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1029 AM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe thunderstorms Friday afternoon and
evening. The main threat will be damaging winds. Heavy downpours are
also possible with any storm, this could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:51 PM EDTAreal Flood AdvisoryPBZGreene3 hr
Jul 5, 9:19 PM EDTSpecial Weather StatementPBZAllegheny41 min
Jul 5, 9:21 PM EDTSpecial Weather StatementPBZWashington39 min
Jul 5, 9:24 PM EDTSpecial Weather StatementPBZButler51 min
Jul 5, 10:11 PM EDTSpecial Weather StatementPBZButler49 min
Jul 5, 10:12 PM EDTSpecial Weather StatementPBZBeaver48 min
Jul 5, 10:23 PM EDTAreal Flood AdvisoryPBZButler3 hr
Jul 5, 10:27 PM EDTFlash Flood WarningPBZButler4 hr
Jul 6, 9:56 AM EDTFlash Flood WatchPBZFayette, Greene11 hr
Jul 6, 4:39 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jul 6, 5:08 PM EDTFlash Flood WarningPBZButler3 hr
Jul 6, 5:28 PM EDTFlash Flood WarningPBZBeaver3 hr
Jul 6, 5:50 PM EDTAreal Flood AdvisoryPBZArmstrong, Clarion, Forest115 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.